img-download-app
img-download-app

A patient with a recent cerebrovascular accident (CVA) is on a dysphagia diet. What should the nurse do to ensure patient safety while eating?

Explanation

• A patient who has suffered a cerebrovascular accident (CVA) may have weakness on one side (hemiparesis). These patients require assistance sitting up and may need help with eating. They should be monitored while eating.

• Many of these patients inadvertently pocket food on the weak side of the mouth while eating. This puts the patient at an increased risk for aspiration and infection, and the nurse should check the patient's mouth after meals.

• Patients that have had a CVA may often have residual effects that put them at increased risk for aspiration. The nurse should sit the patient up at 90 degrees to decrease this risk while eating.

• A patient on a dysphagia diet should be offered thickened liquids. Offering a patient liquids that are not thickened, such as apple juice, increases the risk of aspiration.

Visit our website for other NCLEX topics now!